Tag Archive for: bone loss

Managing the Side Effects of Advanced Prostate Cancer Treatment

Managing the Side Effects of Advanced Prostate Cancer Treatment from Patient Empowerment Network on Vimeo.

Prostate cancer expert Dr. Rana McKay reviews potential prostate cancer treatment side effects and discusses strategies for managing these issues.

Dr. Rana McKay is a medical oncologist at UC San Diego Health and an associate professor in the Department of Medicine at the UC San Diego School of Medicine. Learn more about Dr. McKay, here.
 
 

Related Resources:

What Is Personalized Prostate Cancer Medicine?

When Should Advanced Prostate Cancer Patients Consider a Clinical Trial?

Tools for Choosing the Right Prostate Cancer Treatment Approach


Transcript:

Katherine Banwell:

Dr. McKay, for these treatment classes, what can patients expect as far as side effects? 

Dr. Rana McKay:

Absolutely. So, I think side effects – discussing side effects is a really important part of the discussion for selecting any one given therapy and in general, I think when we talk about the hormonal therapies one of the side effects that people can get is largely fatigue.  

But a lot of the symptoms are related to low testosterone. And so, that may mean muscle loss, bone loss, you know, hot flashes, fatigue, decrease libido. So, you those are things to consider with hormonal therapies. With the chemotherapies, I think the big ones we worry about are fatigue, risk of infection, blood counts dropping a little bit, people getting tired, numbness and tingling in the hands and feet can occur, some swelling in the legs are common side effects for chemotherapy agents. With regards to the immunotherapy with the vaccine therapy, it actually tends to be a fairly well tolerated treatment. Maybe some fatigue, rarely some dizziness or some lip – lip sensitivity, numbness with the – the process of kind of collecting the cells. But it actually tends to be fairly well tolerated.  

The targeted therapies can cause fatigue. They can cause the blood counts to drop and can impact bone marrow function. There can be sometimes GI side effects. Nausea, rash, and then the immune therapy, the pembrolizumab (Keytruda), that is FDA-approved sometimes that can cause immune related adverse events which is kind of over activation of the immune system developing you know, what I’d call it as the itises. Colitis or pneumonitis which is inflammation of various organs and symptoms related to wherever that may be.